NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 1, 1:40 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
240 PM EDT Thu Aug 1 2019
.SYNOPSIS...
A cold front will become nearly stationary across the central
Appalachians and middle Atlantic states through the weekend, keeping
afternoon/evening showers and thunderstorms in the forecast. The
upper-trough deepens a bit early next week, allowing numerous
impulses to pass through the region, elongating our active and wet
weather pattern.
&&
.NEAR TERM /TONIGHT/...
As of 140 PM Thursday...
Latest surface analysis depicts a quasi-stationary from draped
generally SW to NE along the spine of the Appalachians, with a
weakly defined lee-side trough positioned in similar orientation in
the vicinity of the US-1 corridor. Aloft, broad scale troughing
persists across the eastern CONUS, with a decaying shortwave
depicted well on GOES EAST water vapor imagery sliding east into the
Atlantic Ocean. In its wake, substantial clearing has commenced
across the eastern foothills and western Piedmont counties, allowing
modest destablization to occur.
As of 17z, mesoanalysis depicts broad scale SFC based CAPE values in
the 2500 - 3000 J/KG, ML CAPE approaching 2000 - 2500 J/KG, and
DCAPE values between 800 - 1000 J/KG across central NC. A bit more
capping in place today compared to yesterday, but it likely won't be
enough to inhibit storm initiation by mid to late afternoon,
especially with near 8*C/KM low-level lapse rates evident across
central NC. As a result, have backed initiation time off by an hour
or so, with initial cells likely going up across the eastern slopes
of the Blue Ridge Mountains before slowly propagating east into the
Triad region. Other possible initialization points include the
seabreeze front slowly progressing inland off the Atlantic, the
Piedmont/lee side trough from SW to NE, and any remnant outflow
boundaries from yesterday's ample convective coverage. With little
in the way of mid to upper-level support, not expecting much in the
way of organized convection this afternoon, however, a few strong
multicellular storms capable of producing heavy rainfall, sub-severe
hail, and isolated wind gusts will still be possible. The primary
threat, like yesterday, remains locally heavy rainfall which could
lead to pockets of flash flooding. With steering flow generally 15 -
20kts, cold pool propagation will be the primary drivers of
convection this evening, with some back building possible. Some low-
level boundary layer moistening has lead higher PWAT values (1.5 to
1.8 inches) and surface dewpoints, increasing the threat of locally
heavy rainfall with any slow moving storms that do form. Lastly,
with higher n-cape values this evening, the lightning in the storms
may also be a bit more robust. Storm coverage decreases during the
overnight hours.
Temperatures are still on track to top out in the upper 80s
(northwest) to lower 90s across central NC. Overnight, mid to upper-
level clouds will remain a bit more dense, with some low-level
stratus and fog possible. Overnight lows will bottom out in the
upper 60s to lower 70s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 240 PM Thursday...
Central NC will remain in the action zone situated between the broad
scale upper trough draped across the eastern CONUS and the Bermuda
high off the Atlantic Coast. This will continue the gradual surface
warming and moistening trend across central NC, helping to inch up
surface dewpoints, especially along and east of US-1. This will help
to enhance our shower thunderstorm coverage on Friday afternoon,
even with a bit more overhead cloud cover in play attempting to
limit the diurnal destabilization processes. Even so, scattered
shower and thunderstorms are expected to form across central NC,
primarily along any leftover differential heating/outflow boundaries
related to Thursday's convection, along with additional scattered
formation in terrain/sea breeze favored areas. Primary threat
remains the possibility of excessive rainfall which could lead to
pockets of flash flooding, with an isolated severe wind gust threat.
Temperatures are progged to be 4 to 8 degrees cooler on Friday, in
the low to mid 80s, thanks to the persistent overhead cloud deck.
Overnight lows will remain seasonable, bottoming out in the upper
60s to low 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 325 AM Thursday...
A nearly stationary front will combine with the residual mid/upper
level trough over the region to bring mainly diurnally driven
convection through the weekend. Some locally heavy rain threat will
continue given the high PW's and expected slow movement of the
thunderstorms. Lows 68-73, Highs in the mid 80s to near 90.
The EC is a bit faster in pushing the trough axis to eastern NC
early next week. This will gradually lower the chance of showers and
thunderstorms by Tuesday and Wednesday. We will trend that way, but
keep a chance of mainly afternoon and evening showers and
thunderstorms through Wednesday. Lows generally in the upper 60s to
lower 70s, highs in the 85-90 range.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 1240 PM Thursday...
VFR conditions continue across all of the central NC terminals this
morning, and should persist through the majority of the period
through this evening. The one temporary exception would be related
to possible shower and thunderstorm development this afternoon and
evening, which will likely cause at least temporary drops in
category due to heavy rainfall rates decreasing CIGs/VSBYs values.
With generally airmass type thunderstorms anticipated, have trended
with including VCTS at all TAF sites, relying on tempo groups to
showcase time of most likely occurrence. In general, best thunder
chances will be between 20z/4pm and 23z/7pm this evening, but
isolated showers and storms could persist into the overnight hours.
Some at least isolated fog/stratus formation will be possible again
pre-dawn Friday, but highly dependent on how the storm activity
takes shape later on today. For now, have left mention of VFR
CIGs/VSBYs in at KINT/KGSO/KRWI between 09z/5am - 13z/9am with some
lingers sub-VFR CIGs possible at the Triad Terminals. Conditions
should slowly improve by mid morning, but confidence here remains
low.
Looking beyond 18z Friday, the stormy pattern should continue well
into next week. This will leave us in a daily pattern of early-
morning sub-VFR fog/stratus, along with high shower/storm chances
each afternoon and evening at minimum.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...JJM
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...BSD/Badgett
AVIATION...JJM
Special weather statement, Aug 1, 1:32 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Thu Aug 1 2019
NCZ041-011915-
Wake NC-
232 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE COUNTY UNTIL 315 PM
EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving southeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm. The
weather sensor at RDU has recently measured a 36kt gust.
Locations impacted include...
Raleigh, Cary, Garner, Rdu International, Morrisville, Knightdale,
Research Triangle and William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3583 7839 3565 7859 3586 7885 3587 7884
3587 7883 3588 7883 3592 7878 3592 7876
3593 7875 3594 7873 3598 7871
TIME...MOT...LOC 1831Z 307DEG 12KT 3585 7871
MORROW